The Annals of Statistics

The jackknife estimate of variance of a Kaplan-Meier integral

Winfried Stute

Full-text: Open access


Let $\hat{F}_n$ be the Kaplan-Meier estimator of a distribution function F computed from randomly censored data. It is known that, under certain integrability assumptions on a function $\varphi$, the Kaplan-Meier integral $\int \varphi d \hat{F}_n$, when properly standardized, is asymptotically normal. In this paper it is shown that, with probability 1, the jackknife estimate of variance consistently estimates the (limit) variance.

Article information

Ann. Statist., Volume 24, Number 6 (1996), 2679-2704.

First available in Project Euclid: 16 September 2002

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 62G05: Estimation 62G09: Resampling methods
Secondary: 62G30: Order statistics; empirical distribution functions 60G42: Martingales with discrete parameter

Censored data Kaplan-Meier integral variance jackknife


Stute, Winfried. The jackknife estimate of variance of a Kaplan-Meier integral. Ann. Statist. 24 (1996), no. 6, 2679--2704. doi:10.1214/aos/1032181175.

Export citation


  • Andersen, P. K., Borgan, Ø., Gill, R. D. and Keiding, N. (1993). Statistical Models Based on Counting Processes. Springer, New York.
  • Breslow, N. and Crowley, J. (1974). A large sample study of the life-table and product limit estimates under random censorship. Ann. Statist. 2 437-453.
  • Chow, Y. S. and Teicher, H. (1978). Probability Theory. Independence, Interchangeability, Martingales. Springer, Berlin.
  • Efron, B. and Tibshirani, R. J. (1993). An Introduction to the Bootstrap. Chapman and Hall, New York.
  • Gaver, D. P. and Miller, R. G. (1983). Jackknifing the Kaplan-Meier survival estimator for censored data: simulation results and asy mptotic analysis. Comm. Statist. Theory Methods 12 1701-1718.
  • Gray, H. L. and Schucany, W. R. (1972). The Generalized Jackknife Statistics. Dekker, New York.
  • Kaplan, E. L. and Meier, P. (1958). Nonparametric estimation from incomplete observations. J. Amer. Statist. Assoc. 53 457-481.
  • Klein, J. P. (1991). Small sample moments of some estimators of the variance of the Kaplan- Meier and Nelson-Aalen estimators. Scand. J. Statist. 18 333-340.
  • Quenouille, M. H. (1956). Notes on bias in estimation. Biometrika 43 353-360.
  • Shorack, G. R. and Wellner, J. A. (1986). Empirical Processes with Applications to Statistics. Wiley, New York.
  • Stute, W. (1994). The bias of Kaplan-Meier integrals. Scand. J. Statist. 21 475-484.
  • Stute, W. (1995). The central limit theorem under random censorship. Ann. Statist. 23 422-439.
  • Stute, W. and Wang, J.-L. (1993). The strong law under random censorship. Ann. Statist. 21 1591-1607.
  • Stute, W. and Wang, J.-L. (1994). The jackknife estimate of a Kaplan-Meier integral. Biometrika 81 602-606.
  • Tsiatis, A. A. (1975). A nonidentifiability aspect of the problem of competing risks. Proc. Nat. Acad. Sci. U.S.A. 72 20-22.
  • Tukey, J. W. (1958). Bias and confidence in not quite large samples (abstract). Ann. Math. Statist. 29 614.
  • Van Ry zin, J. (1969). On strong consistency of density estimates. Ann. Math. Statist. 40 1765-1772.